University of Hertfordshire

From the same journal

By the same authors

Documents

  • Micaela Tirri
  • Paolo Frisoni
  • Sabrine Bilel
  • Raffaella Arfè
  • Claudio Trapella
  • Anna Fantinati
  • Giorgia Corli
  • Beatrice Marchetti
  • Fabio De-Giorgio
  • Cristian Camuto
  • Monica Mazzarino
  • Rosa Maria Gaudio
  • Giovanni Serpelloni
  • Fabrizio Schifano
  • Francesco Botrè
  • Matteo Marti
View graph of relations
Original languageEnglish
Pages (from-to)e8771
JournalInternational Journal of Molecular Sciences
Volume22
Issue16
Early online date16 Aug 2021
DOIs
Publication statusE-pub ahead of print - 16 Aug 2021

Abstract

4,4’-Dimethylaminorex (4,4’-DMAR) is a new synthetic stimulant, and only a little information has been made available so far regarding its pharmaco-toxicological effects. The aim of this study was to investigate the effects of the systemic administration of both the single (±)cis (0.1–60 mg/kg) and (±)trans (30 and 60 mg/kg) stereoisomers and their co-administration (e.g., (±)cis at 1, 10 or 60 mg/kg + (±)trans at 30 mg/kg) in mice. Moreover, we investigated the effect of 4,4′-DMAR on the expression of markers of oxidative/nitrosative stress (8-OHdG, iNOS, NT and NOX2), apoptosis (Smac/DIABLO and NF-κB), and heat shock proteins (HSP27, HSP70, HSP90) in the cerebral cortex. Our study demonstrated that the (±)cis stereoisomer dose-dependently induced psychomotor agitation, sweating, salivation, hyperthermia, stimulated aggression, convulsions and death. Conversely, the (±)trans stereoisomer was ineffective whilst the stereoisomers’ co-administration resulted in a worsening of the toxic (±)cis stereoisomer effects. This trend of responses was confirmed by immunohistochemical analysis on the cortex. Finally, we investigated the potentially toxic effects of stereoisomer co-administration by studying urinary excretion. The excretion study showed that the (±)trans stereoisomer reduced the metabolism of the (±)cis form and increased its amount in the urine, possibly reflecting its increased plasma levels and, therefore, the worsening of its toxicity.

ID: 25791377